Skip to main content



We characterize Morita equivalence of theories in the sense of Johnstone in terms of a new syntactic notion of a common definitional extension developed by Barrett and Halvorson for cartesian, regular, coherent, geometric and first-order theories. This provides a purely syntactic characterization of the relation between two theories that have equivalent categories of models naturally in any Grothendieck topos.

Hide All
[1] Awodey, S. and Bauer, A., Propositions as [types]. Journal of Logic and Computation, vol. 14 (2004), no. 4, pp. 447471.
[2] Awodey, S. and Forsell, H., First-order logical duality. Annals of Pure and Applied Logic, vol. 164 (2013), no. 3, pp. 319348.
[3] Barrett, T. and Halvorson, H., Morita equivalence. Review of Symbolic Logic, vol. 9 (2016), no. 3, pp. 556582.
[4] Butz, C. and Johnstone, P., Classifying toposes for first-order theories. Annals of Pure and Applied Logic, vol. 91 (1998), no. 1, pp. 3358.
[5] Caramello, O., Syntactic characterizations of properties of classifying toposes. Theory and Applications of Categories, vol. 26 (2012), no. 6, pp. 176193.
[6] Caramello, O., Universal models and definability. Mathematical Proceedings of the Cambridge Philosophical Society, vol. 152 (2012), no. 2, pp. 279302.
[7] Caramello, O., Atomic toposes and countable categoricity. Applied Categorical Structures, vol. 20 (2012), no. 4, pp. 379391.
[8] Forssell, H. and Lumsdaine, P. L., Constructive reflection principles for regular theories, 2016, arXiv preprint arXiv:1604.03851.
[9] Gambino, N. and Aczel, P., The generalized type-theoretic interpretation of constructive set theory, this Journal, vol. 71 (2006), pp. 67–103.
[10] Johnstone, P., Sketches of an Elephant: A Topos Theory Compendium, Oxford University Press, Oxford, 2003.
[11] Maietti, M. E., Modular correspondence between dependent type theories and categories including topoi and pretopoi. Mathematical Structures in Computer Science, vol. 15 (2005), no. 6, pp. 10891149.
[12] Maietti, M. E. and Sambin, G., Towards a minimalist foundation for constructive mathematics, From Sets and Types to Topology and Analysis (Crosilla, L. and Schuster, P., editors), Oxford Logic Guides, Clarendon Press, London, 2005, pp. 91114.
[13] Makkai, M., Duality and Definability in First-Order Logic, Memoirs of the AMS, vol. 503, American Mathematical Society, Providence, RI, 1993.
[14] Makkai, M., Stone duality for first-order logic. Advances in Mathematics, vol. 65 (1987), no. 2, pp. 97170.
[15] Makkai, M. and Reyes, G., First-Order Categorical Logic, Lecture Notes in Mathematics, Springer-Verlag, Berlin, Heidelberg, New York, 1971.
[16] Moerdijk, I., The classifying topos of a continuous groupoid I. Transactions of the American Mathematical Society, vol. 310 (1988), no. 2, pp. 629668.
[17] Moerdijk, I., The classifying topos of a continuous groupoid II. Cahiers de Topologie et Geometrie Differentielle Categoriques, vol. 31 (1990), no. 2, pp. 137168.
[18] Moerdijk, I., Toposes and groupoids. Categorical Algebra and its Applications, vol. 1348 (1988), pp. 280298.
[19] Moerdijk, I. and Mac Lane, S., Sheaves in Geometry and Logic: A First Introduction to Topos Theory, Universitext, Springer, 1994.
[20] Moerdijk, I. and Palmgren, E., Type theories, toposes and constructive set theory: Predicative aspects of AST. Annals of Pure and Applied Logic, vol. 114 (2002), pp. 155201.
[21] Mycielski, J., A lattice of interpretability types of theories, this Journal, vol. 42 (1977), no. 2, pp. 297–305.
[22] Pinter, C. C., Properties preserved under definitional equivalence and interpretations. Mathematical Logic Quarterly, vol. 24 (1978), pp. 481488.
[23] Sambin, G. and Valentini, S., Building up a toolbox for Martin-Löf type theory: Subset theory, Twenty-Five Years of Constructive Type Theory (Sambin, G. and Smith, J. M., editors), Clarendon Press, Oxford, 1998, pp. 221244.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Journal of Symbolic Logic
  • ISSN: 0022-4812
  • EISSN: 1943-5886
  • URL: /core/journals/journal-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *



Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed